Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 163, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2012, 5:36 PM CDT for Lamar County, Marion County, Alabama. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2012, 5:36 PM CDT (22:36 UTC)
- Expired
- Jun 11, 2012, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 33 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 6:03 PM CDT | TSTM WND DMG | Sulligent, AL | NUMEROUS TREES DOWN FROM SULLIGENT TO DETROIT. |
| Jun 11, 6:15 PM CDT | TSTM WND DMG | Hamilton, AL | NUMEROUS TREES DOWN IN HAMILTON. |
| Jun 11, 6:15 PM CDT | TSTM WND GST 0 | Hamilton, AL | NUMEROUS TREES DOWN IN HAMILTON. |
| Jun 11, 6:15 PM CDT | TSTM WND GST 61 | Hamilton, AL | MEASURED WIND GUST AT HAMILTON HIGH SCHOOL. |
| Jun 11, 6:15 PM CDT | NON-TSTM WND DMG | Hamilton, AL | NUMEROUS TREES DOWN IN HAMILTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
170
WUUS54 KBMX 112236
SVRBMX
ALC075-093-112315-
/O.NEW.KBMX.SV.W.0163.120611T2236Z-120611T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT MON JUN 11 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
MARION COUNTY IN NORTHWEST ALABAMA...
* UNTIL 615 PM CDT
* AT 533 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM RED BAY TO FAIRVIEW TO FULTON TO 12
MILES WEST OF EVERGREEN...AND MOVING SOUTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
HAMILTON...SULLIGENT...VERNON...WESTON...DETROIT...HACKLEBURG...
BRINN AND CREWS.
THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 26...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3432 8818 3431 8765 3400 8775 3392 8795
3380 8795 3372 8806 3369 8826
TIME...MOT...LOC 2237Z 328DEG 43KT 3443 8809 3426 8829
3417 8842 3408 8869
$$
MA2 follow-up statements
839
WWUS54 KBMX 112253
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 PM CDT MON JUN 11 2012
ALC075-093-112315-
/O.CON.KBMX.SV.W.0163.000000T0000Z-120611T2315Z/
LAMAR AL-MARION AL-
553 PM CDT MON JUN 11 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARION AND
NORTHERN LAMAR COUNTIES UNTIL 615 PM CDT...
AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF WESTON TO 6
MILES WEST OF WESTON TO 6 MILES NORTHWEST OF DETROIT TO SMITHVILLE...
MOVING SOUTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...SULLIGENT...VERNON...DETROIT...WESTON...HACKLEBURG...
BRINN...CREWS...BEAVERTON AND LAMAR COUNTY AIRPORT.
THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 26...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3432 8818 3431 8765 3400 8775 3392 8795
3380 8795 3372 8806 3369 8826
TIME...MOT...LOC 2253Z 328DEG 43KT 3429 8805 3416 8813
3407 8824 3402 8840
$$
MA194
WWUS54 KBMX 112303
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT MON JUN 11 2012
ALC075-093-112315-
/O.CON.KBMX.SV.W.0163.000000T0000Z-120611T2315Z/
LAMAR AL-MARION AL-
603 PM CDT MON JUN 11 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARION AND
NORTHERN LAMAR COUNTIES UNTIL 615 PM CDT...
AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF HACKLEBURG TO 6
MILES SOUTH OF WESTON TO DETROIT TO 9 MILES EAST OF AMORY...MOVING
SOUTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...SULLIGENT...VERNON...HACKLEBURG...CREWS...BEAVERTON...
BRINN...LAMAR COUNTY AIRPORT...BEDFORD AND GUIN.
THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 26...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3432 8818 3431 8765 3400 8775 3392 8795
3380 8795 3372 8806 3369 8826
TIME...MOT...LOC 2303Z 328DEG 43KT 3425 8794 3405 8805
3397 8817 3392 8832
$$
MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:09 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 11, 3:09 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 309 PM CDT MON JUN 11 2012 .SHORT TERM...TONIGHT THROUGH THURSDAY. THE UPPER TROF WHICH HAS BROUGHT COPIUS AMOUNTS OF RAINFALL TO PORTIONS OF SOUTH ALABAMA THE PAST FEW DAYS...HAS FINALLY SHIFTED FAR ENOUGH EAST TO PUSH THE DEEPER MOISTURE INTO GEORGIA. IN ITS WAKE...ONLY ISOLATED SHOWERS AND THUNDERSTORMS HAVE FORMED ACROSS CENTRAL ALABAMA THIS AFTERNOON AND DRIER AND WARMER AIR MOVES IN ALOFT. THE MAIN WEATHER PLAYER TONIGHT IS THE MCS CURRENTLY MOVING INTO WESTERN TENNESSEE. THIS LINE OF CONVECTION WILL CONTINUE TO TRACK SOUTHEAST AND REACH THE NORTHWEST TIP OF ALABAMA AROUND 5 PM. THE POSSIBILITY OF SEVERE STORMS HAS ALREADY BEEN ADDED TO THE HAZARDOUS WEATHER OUTLOOK FOR THE NORTHWEST PORTION OF CENTRAL ALABAMA. IF THIS LINE HOLDS TOGETHER AS IT APPROACHES THE I-20 CORRIDOR...RAIN CHANCES WILL NEED RAISED FOR AREAS ALONG I-20 AND AREAS SOUTHWARD. TUESDAY CONTINUES TO BE A RATHER CHALLENGING DAY TO FORECAST. THE MCS MOVING INTO ALABAMA THIS EVENING MAY HAVE A BIG IMPACT ON WEATHER ON TUESDAY. THE MODELS ARE SHOWING A WEAK COLD FRONT MOVING INTO NORTH ALABAMA ON LATE TUESDAY AFTERNOON...BUT NOT SURE THIS FEATURE WILL PROVIDE ENOUGH LIFT TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS. ANOTHER MCS COULD DEVELOP FARTHER SOUTH AND AFFECT THE WEST AND SOUTHWEST...BUT LOW LEVEL FLOW AHEAD OF THE COLD FRONT IS WESTERLY...WHICH IS NOT CONDUCIVE FOR AN UPSTREAM MCS. MOS GUIDANCE IS CARRYING 50-60 PERCENT POPS FOR TUESDAY...AND WILL FORECAST LIKELY RAIN CHANCES FOR ALL COUNTIES. THE COLD FRONT WILL CONTINUE TO SINK SOUTHWARD TUESDAY NIGHT AND WEDNESDAY AS MAIN SHORT WAVE TROF PUSHES OFF THE ATLANTIC COAST. THIS FRONT WILL MOVE TO NEAR THE I-85 CORRIDOR...AND SMALL RAIN CHANCES KEPT IN FOR THE EXTREME SOUTHERN COUNTIES. BY THURSDAY AN EASTERLY WAVE WILL MOVE INTO GEORGIA AND BRING DEEPER MOISTURE BACK INTO EAST ALABAMA...AND RAIN CHANCES WILL INCREASE SLIGHTLY ACROSS EAST ALABAMA. .LONG TERM...FRIDAY THROUGH MONDAY. BY FRIDAY A COOLER LOW LEVEL EASTERLY FLOW WILL ESTABLISH ITSELF ACROSS CENTRAL ALABAMA. THERE IS NOT MUCH FORCING FOR CONVECTION ON FRIDAY...BUT ENOUGH MOISTURE AVAILABLE FOR SMALL RAIN CHANCES. AN UPPER RIDGE TO THE NORTH OF ALABAMA WILL PUSH SOUTHWARD AS A SHORT WAVE TROF MOVES ACROSS THE GREAT LAKES REGION. THIS WILL PUSH DEEPER MOISTURE TO THE SOUTH AND WEST OF AREA ALONG WITH RISING UPPER HEIGHTS...AND BOTH THE GFS AND ECMWF SHOW VERY LITTLE IF ANY PRECIPITATION SATURDAY THROUGH MONDAY...AND REMOVED RAIN CHANCES FOR THESE DAYS. A CONTINUED LOW LEVEL EASTERLY FLOW SHOULD KEEP TEMPERATURES NEAR NORMAL. 58/ROSE && .AVIATION... 18Z TAF DISCUSSION. WIDESPREAD SHOWERS AND ISOLATED STORMS CONTINUE OVER MUCH OF THE AREA EARLY THIS AFTERNOON WITH CIGS GRADUALLY IMPROVING FOR MOST TERMINALS TO VFR CONDITIONS. SINCE THE SHOWER DEVELOPMENT WILL BE SO SCATTERED THIS AFTERNOON...DECIDED TO GO WITH SHRA IN THE TAF FOR MOST LOCATIONS AND NOT INCLUDE VCTS FOR THE SHORT TERM...EXCEPT FOR KTOI WHERE STORMS ARE CURRENTLY PRESENT SOUTH OF THE TERMINAL. FOR LATE THIS AFTERNOON INTO THIS EVENING...MANY CHALLENGES EXIST FOR THE FORECAST...AS A THUNDERSTORM COMPLEX IS POISED TO MOVE INTO THE WESTERN HALF OF ALABAMA LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. BASED ON CURRENT TIMING OF THE COMPLEX...HAVE GONE AHEAD AND ADDED VCTS IN THE TAF FOR KBHM AND KEET FROM 23Z-00Z FOR THE POSSIBILITY OF THE EASTERN FRINGE OF THE COMPLEX MOVING THROUGH...BUT TIMING AMENDMENTS WILL BE LIKELY BASED ON THE FORWARD PROPAGATION OF THE STORMS. TSRA WAS ADDED INTO THE TAF FOR KTCL WITH BETTER CONFIDENCE OF STORMS OVER WESTERN ALABAMA. A GUSTY NORTHWEST WIND SHIFT ASSOCIATED WITH THE LINE OF STORMS MOVING THROUGH WILL BE POSSIBLE. ONCE AGAIN...EXPECT AMENDMENTS TO THE FORECASTS BASED ON THE LATEST TRENDS THROUGH THE EVENING. SCATTERED SHOWERS WILL REMAIN POSSIBLE ELSEWHERE THROUGH THE EVENING. OVERCAST CONDITIONS ARE EXPECTED ONCE AGAIN TONIGHT...BUT ONLY MVFR CONDITIONS ARE ANTICIPATED AT THIS TIME THROUGH THE EARLY MORNING HOURS ON TUESDAY. 56/GDG && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 68 86 66 89 64 / 40 60 20 10 10 ANNISTON 69 87 68 89 66 / 30 60 30 10 10 BIRMINGHAM 71 86 69 89 68 / 40 60 20 10 10 TUSCALOOSA 72 88 71 91 68 / 40 60 30 10 10 CALERA 69 86 70 90 68 / 30 60 30 20 10 AUBURN 68 89 70 89 69 / 30 60 30 30 10 MONTGOMERY 71 87 72 92 71 / 30 60 30 30 20 TROY 71 87 69 90 68 / 30 60 30 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 11, 3:32 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 332 PM CDT MON JUN 11 2012 ALZ011>015-017>050-122045- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 332 PM CDT MON JUN 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING SOUTHEAST FROM NORTHERN MISSISSIPPI AND WESTERN TENNESSEE WILL BE POISED TO MOVE INTO NORTHWESTERN ALABAMA EARLY THIS EVENING. IF THE LINE MAINTAINS ITS STRENGTH...DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE GENERALLY ALONG AND WEST OF THE INTERSTATE 65 CORRIDOR. TIMING OF THE SEVERE THREAT WILL BE FROM 5PM TO 10PM. IF THE STORMS HOLD TOGETHER...THE SEVERE THREAT COULD POSSIBLY BE EXTENDED FOR AREAS EAST OF THIS LINE AS WELL...AND INTERESTS SHOULD MONITOR THE LATEST TRENDS THROUGH THE EVENING REGARDING THESE STORMS. THE LINE OF STORMS IS EXPECTED TO GRADUALLY WEAKEN WITH THE LOSS OF DAYTIME HEATING LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY LATE THIS AFTERNOON THROUGH THIS EVENING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:48 AM CDT | Areal Flood Advisory | BMX | Bullock, Lowndes, Montgomery | 3 hr |
| Jun 11, 10:50 AM CDT | Areal Flood Advisory | BMX | Bullock, Lowndes, Montgomery, Pike | 115 min |
| Jun 11, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Winston | 66 min |
| Jun 11, 6:12 PM CDT | Special Weather Statement | BMX | St. Clair | 48 min |
| Jun 11, 6:40 PM CDT | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Winston | 3 hr |
| Jun 11, 6:45 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 45 min |
| Jun 11, 6:51 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa | 39 min |
| Jun 11, 6:56 PM CDT | Special Weather Statement | BMX | Talladega | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.